Alabama, 2018

Damaging Wind in Alabama, August 6, 2018

August 6, 2018 · NWS TAE · 1 event in 1 county or zone

Scattered to numerous showers and thunderstorms occurred across the area. As is typical with summer storms in this part of the country, some of the storms were marginally severe with impacts to trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Scattered to numerous showers and thunderstorms occurred across the area. As is typical with summer storms in this part of the country, some of the storms were marginally severe with impacts to trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 6, 5:41 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 6, 5:41 PM CST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
741 PM EDT Mon Aug 6 2018

.UPDATE...

Showers and thunderstorms will dissipate before midnight. No
significant changes were made with the evening update.

&&

.AVIATION [Through 00Z Wednesday]...

Scattered showers and thunderstorms will dissipate before midnight.
VFR conditions are expected outside of thunderstorms but isolated
patchy fog cannot be ruled out in the early morning hours.
Scattered showers and thunderstorms will return tomorrow.

&&

.PREV DISCUSSION [349 PM EDT]...

.NEAR TERM [Through Tonight]...

An upper high pressure system over the southeast states will
persist through tonight while an inverted upper level trough moves
westward over the northeast Gulf of Mexico. A surface ridge of
high pressure extending along the Appalachian Mountains to the
northeast Gulf of Mexico will remain largely in place, but models
are hinting toward a possible weak easterly wave forming late
tonight across northeast gulf. With the approach of the upper
level wave and a sea breeze pushing inland, the ongoing isolated
to scattered afternoon convection will persist throughout the
evening, and then gradually dissipate after midnight mainly across
the inland areas.

.SHORT TERM [Tuesday Through Wednesday Night]...

The inverted upper level trough will continue to move westward
from the northeast Gulf of Mexico to the north central gulf
throughout the day Tuesday. The combination of upper level
impulses associated with the trough moving over the forecast area
on Tuesday, decreasing stability due to strong surface heating and
another sea breeze pushing inland, isolated to scattered showers
and thunderstorms will re-develop early in the day and persist
through much of the day, with coverage decreasing slightly across
the eastern portions of the forecast area by late afternoon. Rain
chances are then a bit lower on Wednesday due to increased
subsidence and drier air beneath a region of high pressure that
moves overhead. With plenty of sunshine each afternoon, high
temperatures will range from 90 to 95 inland areas with heat
indices expected to top out between 101 to 106 degrees.

.LONG TERM [Thursday Through Monday]...

As broad troughing settles in over the eastern CONUS it
sandwiches the local area between it and high pressure to our
south. This brings a period of unsettled weather Thursday and
Friday as a west-southwest flow maintains deep layer moisture and
scattered to numerous showers and thunderstorms develop each day.
A series of shortwave troughs then act to deepen the broader
eastern CONUS trough on Saturday, causing it to dig southward
towards the Gulf Coast where it remains until Monday. This will
continue the pattern of unsettled weather for the local area
straight through the weekend and into early next week. Expect
temperatures to cool somewhat due to the increased coverage of
clouds and rain, with highs in the upper 80s to around 90 degrees.

.MARINE...

Weak high pressure across the southeast states will
gradually shift south over the eastern Gulf of Mexico through
midweek and then persist into the weekend. Favorable marine
conditions throughout the week with light winds and low seas. A
slight uptick in winds and seas can be expected heading into the
weekend.

.FIRE WEATHER...

Surface high pressure will persist across the region
with relative humidity values remaining above critical thresholds.
Isolated to scattered showers and thunderstorm coverages expected
through midweek, with heat indices again climbing to between 100 to
106 Tuesday afternoon. Relative humidity values will remain above
critical thresholds for the next several days, so no red flag
conditions are forecast.

.HYDROLOGY...

The St Marks river at Newport remains in minor flood stage and is
expected to fall below flood stage during the latter half of this
week. The Apalachicola and Ochlockonee rivers will hover in action
stage for the next several days with slow falls expected after
midweek. Though summertime showers and storms in the afternoon
are anticipated, no additional flooding is forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   73  93  73  93  74 /  40  40  10  30  10
Panama City   76  92  75  89  76 /  40  50  10  20  20
Dothan        75  93  73  92  73 /  40  40  20  30  10
Albany        76  93  74  92  74 /  50  40  20  30  10
Valdosta      73  92  73  93  74 /  50  30  20  30  10
Cross City    73  92  74  91  75 /  30  20  10  20  10
Apalachicola  77  90  75  88  77 /  40  40  10  20  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

UPDATE...McD
NEAR TERM...JP
SHORT TERM...TRC
LONG TERM...TRC
AVIATION...McD
MARINE...JP
FIRE WEATHER...JP
HYDROLOGY...DRJohnson

In the hours before

Special weather statement, Aug 6, 5:22 PM CST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
722 PM EDT MON AUG 6 2018

ALZ067-069-GAZ142-143-155-070000-
Henry AL-Houston AL-Miller GA-Seminole GA-Early GA-
722 PM EDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HENRY...EASTERN
HOUSTON...WESTERN MILLER...EARLY AND NORTHWESTERN SEMINOLE COUNTIES
UNTIL 800 PM EDT/700 PM CDT/...

At 722 PM EDT/622 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Columbia, or 14 miles southwest of Blakely, moving
southwest at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Cottonwood, Blakely, Donalsonville, Ashford, Cowarts, Webb, Columbia,
Centerville, Avon, Gordon, Jakin, Haleburg, Saffold, Pansey, Crosby,
Sigma, Enon, Hayes, Mayhaw and Rock Hill.

LAT...LON 3137 8473 3096 8494 3098 8500 3100 8500
      3100 8508 3109 8539 3151 8509
TIME...MOT...LOC 2322Z 032DEG 11KT 3121 8508

42-DVD
Special weather statement, Aug 6, 5:42 PM CST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
742 PM EDT MON AUG 6 2018

GAZ123-125-143>145-070030-
Miller GA-Baker GA-Dougherty GA-Mitchell GA-Calhoun GA-
742 PM EDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MILLER...SOUTHERN
DOUGHERTY...MITCHELL...BAKER AND SOUTHEASTERN CALHOUN COUNTIES IN
SOUTHWESTERN GEORGIA UNTIL 830 PM EDT...

At 742 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Leary to near Putney. Movement was southeast at
20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Newton, Camilla, Baconton, Leary, Sale City, Iveys Mill, Flint,
Cotton, Lester, Mimsville, Greenough, Milford, Hopeful, Red Store
Crossroads, Crestview, Hoggard Mill, Laney, Hawkinstown, Freeman and
Mitchell Co A/P.

LAT...LON 3146 8400 3113 8400 3119 8464 3132 8464
      3133 8463 3137 8464 3151 8464
TIME...MOT...LOC 2342Z 320DEG 16KT 3146 8451 3143 8405

42-DVD
Local storm report, Aug 6, 5:52 PM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
752 PM EDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND DMG     3 SSW PUTNEY            31.43N 84.12W
08/06/2018                   MITCHELL           GA   LAW ENFORCEMENT

            GRASS FIRE DUE TO POWER LINE ALONG HIGHWAY
            19 NORTH...LIKELY ALREADY OUT DUE TO RAIN.
            REPORT VIA MITCHELL COUNTY SCANNER.

&&
Special weather statement, Aug 6, 5:56 PM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
756 PM EDT MON AUG 6 2018

ALZ067-069-GAZ121-123-142-143-155-070030-
Henry AL-Houston AL-Miller GA-Calhoun GA-Seminole GA-Clay GA-
Early GA-
756 PM EDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HENRY AND EASTERN
HOUSTON COUNTIES IN SOUTHEASTERN ALABAMA...WESTERN MILLER...
SOUTHEASTERN CLAY...SOUTHWESTERN CALHOUN...EARLY AND NORTHWESTERN
SEMINOLE COUNTIES IN SOUTHWESTERN GEORGIA UNTIL 830 PM EDT/730 PM
CDT/...

At 755 PM EDT/655 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Edison, or 7 miles west of Morgan, moving southwest
at 20 mph. Other strong storms were located in eastern Houston
county.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Colquitt, Morgan, Donalsonville, Blakely, Ashford, Cowarts, Edison,
Arlington, Webb, Columbia, Douglasville, Centerville, Avon, Gordon,
Iron City, Damascus, Jakin, Bellville, Haleburg and Bluffton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3152 8455 3143 8460 3143 8464 3136 8464
      3094 8486 3098 8500 3100 8500 3100 8507
      3111 8539 3163 8497
TIME...MOT...LOC 2355Z 035DEG 19KT 3152 8472

42-DVD
Local storm report, Aug 6, 6:59 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
859 PM EDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     1 SSW SYLVESTER AIRPORT 31.55N 83.90W
08/06/2018                   WORTH              GA   LAW ENFORCEMENT

            TREE DOWN ON OLD SR50.

0715 PM     TSTM WND DMG     2 SE ACREE              31.53N 83.97W
08/06/2018                   WORTH              GA   LAW ENFORCEMENT

            POWER LINE DOWN NEAR DOGWOOD LANE AND WYNN
            DRIVE.

&&
Special weather statement, Aug 6, 7:23 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
823 PM CDT MON AUG 6 2018

ALZ067-069-070215-
Henry AL-Houston AL-
823 PM CDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR HENRY AND NORTHEASTERN HOUSTON
COUNTIES UNTIL 915 PM CDT...

At 823 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Abbeville, moving west at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Abbeville, Headland, Dothan, Kinsey, Ashford, Cowarts, Webb,
Columbia, Avon, Newville, Haleburg, Shorterville, Tumbleton, Kirkland
Crossroads, Sigma, Grandberry Crossroads, Enon, Hayes, Wilson Mill
and Barber.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3161 8506 3157 8506 3154 8504 3147 8507
      3143 8507 3143 8508 3137 8509 3130 8509
      3128 8511 3123 8510 3118 8511 3110 8534
      3135 8542 3158 8542
TIME...MOT...LOC 0123Z 094DEG 25KT 3146 8521

42-DVD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Houston

When
August 6, 7:25 PM CST
Where
Houston County, Gordon
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
Social Media
Coordinates
31.140, -85.090

A large oak tree fell on two trucks with an additional two uprooted trees. There were also a few downed power lines. Damage cost was estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2018Every state in 2018This day in weather historyWarnings in Alabama, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766100.